Tuesday, December 2, 2008
A Little Scare
Etoposide (VP-16) that she gets really itchy. Her tongue starts to bother her and her eyes and face itch. Last time they noticed an increase in her heart rate as well. This time, after about 15minutes of having Etoposide she started rubbing her eyes and rolling her tongue like she usually does, but then she started to throw up. The lights were dim, and I was in clean up mode and my husband had throw up on him, so he was holding our baby with a blue chuck (to protect him from getting more throw up on him). I got her cleaned up the Tech came in and said I am going to get the nurse to tell her she is throwing up. Apparently it is not very common to throw up so soon after starting chemo (it usually happens a little later on). While she was out getting the nurse our baby began to get sleepy and she fell asleep. When the nurse came in she touched our daughter and said get her up on the table we have to get oxygen in her right now. My husband took her over to her bed and we realized that she was white and that her mouth was blue. The nurse got some oxygen on her and immediately turn off and disconnected the drip line full of etopiside. The tech went and brought in the nurse practicioner and the charge nurse for the night. Once everyone was in the room and the bright lights were on she started crying pretty hard and got some good oxygen in her system. She began to be more responsive and she started to pink up. She didn't need to be revived, she started breathing again on her own once we moved her over to her bed. What my husband and I didn't recognize in the dim lights of our room, was that she was not falling asleep, but that she had stopped breathing. The nurse wondered if we hadn't noticed the temperature of her skin was cold and that she was unresponsive and limp. In our defense: It is not uncommon to have her fall asleep when they give her the etoposide, The room was dim and she had a pacifier in her mouth, there was also a plastic protective cover between her and her dad. The nurses put the fear in you about getting cleaned up if you get the chemo on you (one nurse said they treat it like a hazardous waste spill), so when her diaper leaks or she throws up they make us clean her off a 2-3 times and anything she is wearing needs to be changed. We have to do the same if it gets on us, so we were focused on getting her, the room and us cleaned up. When we thought she was falling asleep it didn't seem to out of the ordinary. Now, we know what to look for if this happens again, and we will be watching more closely. All of this happened quite quickly within a total of 5 min or less. She is doing fine. Her rounds of Bleomycin and Cisplatin chemo went just fine last night. The Oncologist decided to give her a different drug called Etopophos instead. This drug does the same thing in her therapy that the etoposide does, but less people have a reaction to it. They will give it to her over several hours rather than the usual 1-1/2 hours and we will all watch her very closely to make sure that she doesn't have an allergic reaction to it. Again, thank you to everyone that keeps her in your thoughts and prayers.